Hail, Somerset
- When
- March 23, 3:31 PM EST
- Where
- Somerset County, 0.69 mi S of Somerset
- Measured
- 0.8 in hail
- Reported by
- Public
- Coordinates
- 40.010, -79.080
A low pressure system moved east from the Ohio Valley and triggered severe thunderstorms over southwest and south-central Pennsylvania. An unseasonably warm, unstable air mass resided across much of southwest Pennsylvania while cooler, more stable air was entrenched just east of the Allegheny Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A low pressure system moved east from the Ohio Valley and triggered severe thunderstorms over southwest and south-central Pennsylvania. An unseasonably warm, unstable air mass resided across much of southwest Pennsylvania while cooler, more stable air was entrenched just east of the Allegheny Mountains. The instability combined with strong low and mid level wind shear produced an early-season convective environment that was favorable for damaging winds, large hail and isolated tornadoes over southwestern portions of the state. An EF2 tornado was confirmed outside of the State College CWA in Hempfield Township near Greensburg, PA in Westmoreland County. The storm that produced the tornado dropped golf-ball sized hail across northern Somerset County. The cooler air mass and weaker low level instability farther to the east limited the threat for damaging winds and isolated tornadoes across south-central Pennsylvania, but enough elevated instability was still present and supportive of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 23, 2:32 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 PM EDT WED MAR 23 2011 .SYNOPSIS... STORM SYSTEM STILL NEEDS TO MOVE ACROSS THE REGION THIS EVENING. MORE SHOWERS AND SNOW IS LIKELY ALONG WITH THE CHANCE OF THUNDER. THE LARGE SCALE BLOCKING PATTERN WILL STRENGTHEN...WE REMAIN IN A GENERAL TROUGH AND COLDER PATTERN. A LOW PASSING TO OUR SOUTH WILL BRING THE THREAT OF SOME SNOW TO PENNSYLVANIA THIS WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... THE 850 HPA LOW IS TRACKING ACROSS NORTHWESTERN PA. A SURGE OF WARM AIR HAS PUSHED TEMPS INTO THE 60S IN SW PA. SOME OF THIS WARM AIR COULD GET INTO CAMBRIA AND SOMERSET COUNTIES BEFORE 5 PM. A BAND OF SHOWERS IS MOVING ACROSS CENTRAL AREAS AND TRIED TO HAVE FORECAST SHOW THIS FEATURE. IT WILL LIKELY BE TO OUR EAST BEFORE 4 PM. MORE PRECIPITATION IN ORGANIZING IN OHIO. THIS WILL BRING A SURGE PRECIPITATION IN FROM THE WEST BETWEEN 4 AND 5 PM. SOUTHERN AREAS COULD SEE RAIN AND ISOLATED THUNDER THIS EVENING. TO THE NORTH AN ENHANCED BAND OF SNOW IS POSSIBLE LATER THIS EVENING OVER WARREN AND MCKEAN COUNTIES. THE NORTHERN EDGE OF THE PRECIPITATION SHIELD COULD BE SNOW FROM WARREN AND MCKEAN COUNTIES TO SULLIVAN COUNTY. THERE COULD BE THUNDER-SNOW IN A FEW AREAS THESE EVENING. A QUICK 1 TO 3 INCHES OF SNOW ACROSS THE NORTHERN TIER IS POSSIBLE EARLY TONIGHT. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/... THE 850 HPA LOW AND PRECIPITATION SHOULD MOVE RAPIDLY EAST TONIGHT AS COLD AIR MOVES IN BEHIND THE 850 HPA LOW. SNOW SHOWERS SHOULD MAKE IT INTO THE SOUTHWESTERN AREAS TOO. CONDITIONS EVERYWHERE SHOULD IMPROVE IN THE MORNING HOURS WITH ORGANIZED PRECIPITATION SLIDING TO THE EAST. SOME RESIDUAL SNSH IN THE WESTERN AND NORTHERN MOUNTAINS IS POSSIBLE THROUGH EARLY AFTERNOON. IT WILL BE COOL FOR LATE MARCH AND A BIT BREEZY BEHIND THE COLD FRONT. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... COOL HIGH PRESSURE SETTLES INTO REGION TO END THE WORK WEEK WITH PLENTY OF SUNSHINE THOUGH TEMPERATURES WILL RUN SEVERAL DEGREES BELOW AVERAGE. STILL SOME UNCERTAINTY FOR SATURDAY/SUNDAY AS GEFS BRINGS A FAST MOVING COLD EVENT. IF THIS MATERIALIZES COULD SEE SOME ACCUMULATING SNOWS MOST LIKELY IN THE SAT NIGHT EARLY SUNDAY TIME FRAME. LATEST 12Z ECMWF FURTHER NORTH THEN PREVIOUS RUN BUT STILL KEEPS MOST OF THE CWA NORTH OF THE PRECIPITATION. FOR NOW GOING WITH POPS SLIGHTLY HIGHER THEN CLIMO. ANOTHER SYSTEM FOR THE MIDDLE OF NEXT WEEK AS WELL. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THIS AFTERNOONS TAFS REFLECT THE MORE INSTABILITY LIKE SHOWERS MOVING ACROSS THE REGION WITH SOME EMBEDDED CONVECTION VCTS IN KUNV FOR FIRST BATCH MOVING THROUGH AT 1730 TO 1930 UTC. PUT CB IN CLOUDS FOR KJST AND KAOO. SECOND BATCH IS ORGANIZING OVER OH. THERE IS THE THREAT FOR SEVERE WEATHER IN EXTREME SOUTHWESTERN PA. TRIED TO SHOW THE LOW COMING BY AND BATCH OF RAIN WITH IT OVERNIGHT CHANGING RAIN TO SNOW IN MOST AREAS FROM KJST TO KIPT. CONDITIONS IMPROVE RAPIDLY ON THURSDAY AS CIGS LIFT AND VISIBILITY INCREASES. SHOULD BE VFR EVERYWHERE BY THURSDAY AFTERNOON. COMING WEEKEND HAS POTENTIAL WINTER STORM MAINLY IN SOUTHERN PA WHICH COULD BRING IN MORE MVFR/IFR CONDITIONS. OUTLOOK... THU...IMPROVING CONDITIONS. FRI-MON...MVFR/IFR POSSIBLE WITH SNOW...IMPROVING MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/ROSS NEAR TERM...GRUMM SHORT TERM...GRUMM LONG TERM...ROSS AVIATION...GRUMM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 PM EDT WED MAR 23 2011 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-242000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 351 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK FOR A SHORT PERIOD SNOW WITH ISOLATED FREEZING PRECIPITATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ027-028-056-057-059-063-065-066-242000- MIFFLIN-JUNIATA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-YORK-LANCASTER- 351 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>026-033>036-064-242000- CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS- 351 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT WED MAR 23 2011
PAZ033-034-232045-
BEDFORD PA-SOMERSET PA-
353 PM EDT WED MAR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND WESTERN
BEDFORD COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
MARKLEYSBURG...MOVING NORTHEAST AT 50 MPH.
THIS STORM WILL BE NEAR CASSELMAN AROUND 400 PM...ROCKWOOD AROUND 415
PM...SCHELLSBURG AROUND 430 PM AND CESSNA AROUND 445 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 109 AND 151...I-99 BETWEEN
MILE MARKERS 0 AND 11.
LAT...LON 3973 7941 3982 7937 3985 7942 3987 7942
3994 7937 4025 7848 3983 7839 3971 7927
3971 7939
FORECASTER: GRUMMThe Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size (1 inch) hail reported in Pleasantville along SR 56.
Thunderstorm winds estimated near 60 mph knocked down trees along SR 31.
Thunderstorm winds estimated near 60 mph knocked down several large trees along SR 281 in Geiger. The damaging winds also brought down utility wires and produced minor roof damage to a manure plant and several single family homes in Somerset Borough.
The COOP observer in Meyersdale estimated thunderstorm wind gusts near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279805, 279806, 279807, 279808, 279818, 279809, 279810, 279811, 279867, 279812.